Antidepressants Linked to Increased Bleeding
MONDAY, May 16 (HealthDayNews) -- Commonly used antidepressants such as Paxil, Zoloft and Prozac appear to be linked to an increased risk of abdominal bleeding, researchers reported Monday.
These drugs belong to the class of medications called selective serotonin reuptake inhibitors (SSRIs), which work by preventing the re-absorption of the neurotransmitter serotonin, a chemical that lets nerve cells within the brain communicate with each other. An imbalance of serotonin appears to be an important factor in the development of depression.
Serotonin is also needed to allow normal clotting. SSRIs may block the ability of the platelets to get needed serotonin from the bloodstream, thus increasing the risk of abnormal bleeding, the researchers explained.
"We found the overall risk for gastrointestinal hemorrhage for SSRIs was almost double, compared with control subjects," said lead researcher Dr. Michael Jones, an associate professor of gastroenterology at Northwestern University. A similar risk was found between abdominal bleeding and use of non-steroidal anti-inflammatory drugs (NSAIDS).
His report was presented at Digestive Disease Week 2005, a meeting of gastroenterologists in Chicago.
In the study, Jones' team looked at 917 patients; of these, 417 had abdominal bleeding and the rest did not. Seventeen percent of those who had abdominal bleeding had used SSRIs, compared to 12 percent of those who did not. In addition, however, 17 percent of those with abdominal bleeding had used painkillers such as aspirin and other NSAIDS -- including cox-2 inhibitors such as Vioxx -- compared with 13 percent of those with no bleeding.
Moreover, 41 percent of the bleeders and 30 percent of the non-bleeding patients had used Plavix, which inhibits clotting. And 24 percent of the bleeders had used the blood thinner warfarin, compared to 16 percent of the non-bleeders.
The researchers noted that the patients with bleeding were significantly more likely to be using more than one medication associated with increased risk of abdominal bleeding.
Jones' team said their analysis confirmed previous studies that have linked SSRIs and abdominal bleeding.
"The risk appears to extend not just to bleeding in the upper GI tract, but in the lower GI tract as well," Jones added.
The findings provoked mixed reactions from experts.
One expert said the results confirm his own research on the link, which was reported in the British Medical Journal in 1999.
"I am glad to hear from this study, whose results seem consistent with others that have been published, among them, the seminal one which I wrote with my colleagues," said Dr. Francisco J. de Abajo, from the Division of Pharmacoepidemiology and Pharmacovigilance at the Spanish Agency for Medicines and Medical Devices in Madrid, Spain.
"The only difference I see is that the point estimates are all lower than the ones we estimated," he added.
"Doctors should exercise caution when the patient has a past history of peptic ulcer, in particular if there was a gastrointestinal bleeding, and when they are treated with NSAIDs," de Abajo said. "In this later case, the less toxic NSAIDs at the lowest possible dose should be selected."
However, another expert disagreed.
"You cannot conclude from these data that SSRIs increase the risk of abdominal bleeding," said Dr. Lorrin Koran, a professor of psychiatry and behavioral science at Stanford University School of Medicine. "These data don't tell you a thing about bleeding and SSRIs."
The reason these data are meaningless is that the people who were bleeding were also taking other drugs that cause bleeding, Koran added.
"The only way to find out if SSRIs make a contribution would be to look at those people who were bleeding and not bleeding, who were not taking any of those drugs," he said.
Koran believes that because SSRIs affect clotting, they could theoretically increase the risk of bleeding. "But it's not a serious problem," he said.
The National Institute of Mental Health can tell you more about SSRIs.